Alert archive / Wisconsin / Wind Advisories in 2017
Wind Advisory 5, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Oct 27, 2017, 4:01 AM CDT for Carlton County, Saint Louis County, Minnesota; 4 counties in Wisconsin. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2017, 4:01 AM CDT (09:01 UTC)
- Expired
- Oct 27, 2017, 12:08 PM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 54 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761 WWUS73 KDLH 270901 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 401 AM CDT Fri Oct 27 2017 ...STRONG WINDS FOR INLAND COASTAL AREAS ALONG SOUTH SHORE OF LAKE SUPERIOR TODAY... .A strong Alberta Clipper will continue moving through the Great Lakes region today. Powerful northeast flow over western Lake Superior will affect coastal areas from near Park Point in Duluth and along northern Wisconsin through at least this afternoon. There will be frequent wind gusts of 35 to 50 mph, and possibly stray gusts to 55 mph. These winds could be strong enough to take down trees and cause power outages. The winds will gradually weaken late this afternoon through early Saturday. MNZ037-WIZ001>004-271915- /O.NEW.KDLH.WI.Y.0005.171027T0901Z-171027T2200Z/ Carlton/South St. Louis-Douglas-Bayfield-Ashland-Iron- Including the cities of Duluth, Superior, Washburn, Bayfield, Ashland, and Hurley 401 AM CDT Fri Oct 27 2017 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... The National Weather Service in Duluth has issued a Wind Advisory, which is in effect until 5 PM CDT this afternoon. * LOCATION...Coastal areas near Lake Superior from Park Point in Duluth and along northern Wisconsin. * WINDS...North 15 to 25 mph with frequent gusts of 35 to 50 mph. There could be stray gusts to 55 mph. * TIMING...This morning and afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Falling trees and branches could be blown down and cause some power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ G2
1 follow-up statement
340 WWUS73 KDLH 271708 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 1208 PM CDT Fri Oct 27 2017 MNZ037-WIZ001>004-271815- /O.CAN.KDLH.WI.Y.0005.000000T0000Z-171027T2200Z/ Carlton/South St. Louis-Douglas-Bayfield-Ashland-Iron- Including the cities of Duluth, Superior, Washburn, Bayfield, Ashland, and Hurley 1208 PM CDT Fri Oct 27 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Duluth has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Oct 27, 12:30 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 27, 12:30 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1230 AM CDT Fri Oct 27 2017
.SHORT TERM...(This evening through Friday)
Issued at 347 PM CDT Thu Oct 26 2017
After ingesting the latest model data, not much change in the
forecast, so confidence increases in snowfall amounts. A low
pressure centered over central Minnesota will sag southward
overnight dropping a precipitation shield over the region that
will gradually change from rain to snow. It will take its time
doing so though. Koochiching County will change over in the next
hour or two while our Wisconsin counties will not transition until
Friday afternoon. The Duluth metro area should transition from
rain to snow right between 3 and 4 AM which may cause some
difficulties for the morning commute.
By this time tomorrow, a narrow band of snow in the 4-8 inch range
should have fallen along the Canadian border while most other
places in our Minnesota counties should see 2-4 inches except near
Lake Superior where 0 to 2 inches is more likely due to the warm
lake temperatures modifying the BL enough to melt the snow. In
addition to the snow, wind speeds will be quite high with gusts in
the 30 to 45 mph range which will cause blowing and drifting snow
in addition to reduced visibilities which could be blizzard-like
at times. A winter storm warning was issued for the Minnesota
counties bordering Canada due to the higher snowfall amounts there
coupled with the strong winds. Travel in these areas is not
advised. Opted to maintain winter weather advisories for most of
our other Minnesota counties.
Due to the slow movement of this system our Wisconsin counties do
not really get into the teeth of the system until after 1 PM
Friday. Snow will linger into Saturday there.
.LONG TERM...(Friday night through Thursday)
Issued at 347 PM CDT Thu Oct 26 2017
Fairly active through the extended period with several
disturbances moving through the region. Friday evening through
much of Saturday, a nearly vertically stacked surface low will
lift northeastward from northern Wisconsin/Upper Michigan into
Ontario. Precipitation will gradually taper off from northwest to
southeast. Flow will shift from a northeasterly direction to a
northerly direction. This will result in favorable fetch across
the South Shore of Lake Superior. Lake surface to 850 hPa
temperatures differences will be around -10 degrees C. The
combination of these factors combined with the lift from the low
in the area will result in lake enhancement across the South Shore
of Lake Superior. Most locations across northwest Wisconsin will
see anywhere from a dusting to 2 inches of snowfall. Northern
portions of Iron, and Ashland counties will see anywhere from 3 to
8 inches of snowfall accumulation with locally higher amounts.
Due to this, a Winter Storm Watch remains in effect for these
locations Friday afternoon through early Saturday afternoon.
There will be a brief break in precipitation Saturday evening into
early Sunday as a weak high builds over the region. Behind it,
another fast moving low pressure system will dig in from central
Canada. This will bring light snowfall accumulations, generally less
than one inch, across much of northeast Minnesota. Precipitation
will begin as snow early Sunday morning before transitioning to
rainfall during the afternoon. Snowfall chances will continue on
Monday and into early Tuesday due to shortwaves moving through.
Another clipper like system will move in on Wednesday/Thursday,
bringing chances for accumulating snowfall and behind it a much
colder airmass. By 00Z Friday the ECMWF/GFS/GEM have 850 hPa
temperatures between -5 to -15 degrees C.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1229 AM CDT Fri Oct 27 2017
An intense area of low pressure will continue to affect
the Northland TAF sites throughout the period. Snow will continue at
the onset of the TAF period for areas northwest of KDLH, with rain
changing to snow at KDLH and eventually KHYR as the night wears on.
The other issue overnight will be strong winds, gusting into the 30
to 40 knot range at times tonight and Friday. Widespread IFR
conditions are expected tonight, with some LIFR as well. However, as
dry air moves in from west to east on Friday, we should see an
improvement to MVFR across much of the area. Some VFR conditions are
even possible later in the period, especially in the west.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 32 37 25 37 / 90 80 30 10
INL 28 35 19 35 / 90 10 0 0
BRD 29 36 22 39 / 90 70 10 0
HYR 37 41 29 39 / 90 90 70 20
ASX 39 42 30 39 / 90 90 80 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from this afternoon through Saturday
afternoon for WIZ003-004.
MN...Winter Weather Advisory until noon CDT today for MNZ018>021-025-
026-033>037.
Winter Storm Warning until 7 AM CDT this morning for MNZ010>012.
LS...Gale Warning until 4 AM CDT Saturday for LSZ121-146>148.
Gale Warning until 10 PM CDT this evening for LSZ140>145.
&&
SHORT TERM...Wolfe
LONG TERM...WL
AVIATION...Melde/DAPHazardous weather outlook, Oct 27, 3:38 AM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 338 AM CDT Fri Oct 27 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 338 AM CDT Fri Oct 27 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A strong and slow-moving Alberta Clipper will continue to affect the Northland today and tonight as the Clipper moves through Wisconsin. There will be lingering light to moderate snowfall across northeast Minnesota today, primarily this morning. The wind will be accompanied by strong northerly wind flow, with frequent gusts of 25 to 35 mph. The wind and snow will cause blowing snow and periods of low visibility, especially in open areas. The snowfall rates will become light by this afternoon, with some mix of rain and snow in the afternoon. A Winter Storm Warning will continue across far northern Minnesota early this morning. Winter Weather Advisories will continue across much of the rest of northeast Minnesota through late this morning. Please read the latest Winter Weather Messages for more information. A Wind Advisory has been issued for areas of northern Wisconsin and the Duluth area in Minnesota along Lake Superior through early this evening. Powerful northeast winds over western Lake Superior, with storm-force wind gusts, will undoubtedly result in strong wind gusts into inland areas near the lake. Coastal areas of Wisconsin, and the Park Point area of Duluth, can expect wind gusts of 35 to 50 mph. There could be stray gusts to 55 mph. Snow and lake effect snow showers will result in northern Wisconsin's first accumulating snowfall late today through tonight and Saturday morning. The greatest snowfall is expected along and near areas of the Gogebic Range in Iron and Ashland Counties, where 4 to 11 inches of snow is forecast, and where a Winter Storm Warning is has been issued for early this evening through Saturday morning. Areas of Bayfield County could also get 3 to 5 inches of snow, which is where a Winter Weather Advisory has been issued for early this evening through tonight. Please read the latest Winter Weather Messages for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow and lake effect snow showers will continue downwind of Lake Superior into northern Wisconsin through at least Saturday morning, especially along and near the Gogebic Range in Iron and Ashland Counties, where a Winter Storm Warning will still be in effect through Saturday morning. Please read the latest Winter Weather Messages for more information. There will be a chance for light snow accumulation over parts of the Northland Sunday through Wednesday as several storm systems move through the area. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements and any wind gust damage today and tonight to the National Weather Service. LSZ121-140>148-281030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 338 AM CDT Fri Oct 27 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Strong northeast winds will continue but slowly decrease late today into tonight. Gusts of 40 knots to 55 knots are expected today and will decrease tonight. Gale and Storm Warnings are in effect and Small Craft Advisories will likely be needed later tonight once the gales subside. Please refer to the latest Nearshore Marine Forecast and Marine Weather Message for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Conditions will likely remain hazardous through Saturday, especially for small craft. Small Craft Advisories may be needed. Melde/Grochocinski More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Oct 27, 1:05 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
105 AM CDT FRI OCT 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM SNOW 2 S GRAND RAPIDS 47.20N 93.53W
10/27/2017 E1.0 INCH ITASCA MN PUBLIC
&&
WMOKRYSpecial weather statement, Oct 27, 3:14 AM CDT, 47 minutes before
Special Weather Statement National Weather Service Duluth MN 314 AM CDT Fri Oct 27 2017 MNZ037-WIZ001-002-271600- Carlton/South St. Louis-Douglas-Bayfield- Including the cities of Duluth, Superior, Washburn, and Bayfield 314 AM CDT Fri Oct 27 2017 ...HIGH WINDS AND WAVES ALONG LAKE SUPERIOR... Strong winds will lead to high waves, up to 14 feet, along the lakeshore today. The waves will slowly decrease late this afternoon and evening but remain high. Dangerous conditions will occur along and near the water including beaches, piers, breakwalls, and rock outcroppings. Being near the lake could be very dangerous. There may be some flooding and beach erosion as well in lower lying areas. WIZ003-004-271600- Ashland-Iron- Including the cities of Ashland and Hurley 314 AM CDT Fri Oct 27 2017 ...HIGH WINDS AND WAVES ALONG LAKE SUPERIOR... Strong winds will lead to high waves, building to 12 to 17 feet, along the lakeshore today. The waves will be highest along the shore from north central Ashland County across the shoreline of Iron County. Dangerous conditions will occur along and near the water including beaches, piers, breakwalls, and rock outcroppings. Being near the lake could be very dangerous today into tonight. There may be some flooding and beach erosion as well in lower lying areas. MNZ020-021-271600- Southern Lake/North Shore-Southern Cook/North Shore- Including the cities of Two Harbors, Silver Bay, and Grand Marais 314 AM CDT Fri Oct 27 2017 ...HIGH WINDS AND WAVES ALONG LAKE SUPERIOR... Strong winds will lead to high waves along the lakeshore today. The waves will decrease this afternoon and evening. Dangerous conditions will occur along and near the water including beaches, piers, breakwalls, and rock outcroppings. Being near the lake could be very dangerous. Melde
Local storm report, Oct 27, 3:21 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
321 AM CDT FRI OCT 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM SNOW 7 WSW PINE RIVER 46.68N 94.53W
10/27/2017 M2.4 INCH CASS MN TRAINED SPOTTER
&&
MELDEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 1:39 AM CDT | Gale Warning | DLH | 20 hr | |
| Oct 27, 1:39 AM CDT | Storm Warning | DLH | 14 hr | |
| Oct 27, 12:06 PM CDT | Winter Weather Advisory | DLH | Carlton, Saint Louis | 3 hr |
| Oct 27, 4:02 PM CDT | Storm Warning | DLH | 5 hr | |
| Oct 27, 3:59 AM CDT | Winter Storm Warning | DLH | Ashland, Iron | 33 hr |
| Oct 27, 3:59 AM CDT | Winter Weather Advisory | DLH | Bayfield | 6 hr |
| Oct 27, 5:03 AM CDT | Lakeshore Flood Warning | DLH | Ashland, Bayfield, Douglas, Iron | 16 hr |
Nearby
Wind Advisories in Wisconsin, 2017Wind Advisories in Minnesota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.